Sunday, 1 November 2026NewsWorldBusinessTech
Latest

280 mg of Tranexamic Acid Causes Severe Neurotoxicity in Patient

An estimated 280 mg of tranexamic acid was injected intrathecally instead of bupivacaine during spinal anesthesia on October 31, 2026, plunging a patient in their early 30s into convulsive status epilepticus and severe neurotoxicity.

Medication administration errors during regional anesthesia can trigger severe neurological complications. A clinical case documented neurotoxicity and status epilepticus after inadvertent intrathecal tranexamic acid in a patient undergoing ankle fracture fixation.

Approximately 280 mg of tranexamic acid was administered into the subarachnoid space instead of bupivacaine due to ampoule misidentification.

The synthetic antifibrinolytic agent is widely utilized to reduce bleeding in surgical procedures. Accidental delivery into the intrathecal space exposes the spinal cord to high drug concentrations. Tranexamic acid neurotoxicity is thought to relate to antagonism of inhibitory neurotransmitter receptors.

Severe Back Pain Replaces Expected Spinal Block

The expected spinal block failed to develop.

The patient reported severe back and gluteal pain before rapidly developing myoclonus and generalized tonic-clonic convulsions. Initial rescue attempts using midazolam proved unsuccessful.

Medical teams induced general anesthesia, loaded phenytoin and levetiracetam, and completed the fracture fixation procedure. Recurrent convulsions appeared immediately at the end of surgery.

Multi-Specialty Teams Treat Patient with Magnesium Sulfate

Admitted to the intensive care unit in a comatose state on mechanical ventilation, the patient underwent multi-specialty care involving neurology, anesthesia, and critical care teams. Treatment protocols incorporated continuous sedation alongside targeted anti-seizure medications, including intravenous phenytoin and levetiracetam.

Clinicians administered magnesium sulfate to address refractory seizure activity. The compound acts as an N-methyl-D-aspartate receptor antagonist and has been noted in medical literature as a beneficial adjunct in managing severe neurotoxic events stemming from intrathecal drug errors.

Medication or Intervention Clinical Role in Case Management
Tranexamic Acid (TXA) Inadvertently administered intrathecally (280 mg), triggering acute neurotoxicity and status epilepticus.
Magnesium Sulfate Administered as an adjunctive NMDA receptor antagonist to help suppress refractory seizure activity.
Levetiracetam and Phenytoin Loaded and maintained intravenously for continuous anti-seizure therapy.
Memantine, Amantadine, and Vinpocetine Added on day three via nasogastric tube to promote neuroprotection and arousal during prolonged unconsciousness.

Consciousness remained impaired by the third day following the withdrawal of sedation. Physicians introduced memantine, amantadine, and vinpocetine via a nasogastric tube to encourage neurological arousal.

Recovery proceeded gradually alongside supportive intensive care measures, cerebrospinal fluid lavage, and targeted infection prophylaxis.

Prior Medication Errors Documented in Medical Literature

Medical literature documents prior instances where accidental injection of tranexamic acid during spinal anesthesia led to severe back pain, muscle spasms, tetany, and cardiac instability.

A separate documented event involving an elective cesarean delivery similarly noted rapid clinical deterioration following an inadvertent 2 mL intrathecal injection. General anesthesia failed to control persistent muscle spasms and ventricular tachycardia in that instance.

Status epilepticus proved refractory to multiple standard anti-seizure agents before magnesium sulfate was introduced in the intensive care unit.

I was told later that a wrong medicine was injected by mistake and that this caused the seizures I experienced. I do not remember much from the first days, but I was relieved when I later learned that I would recover fully. I am grateful to the team who acted quickly and explained everything clearly to me afterwards. I hope sharing my story prevents this from happening to someone else.

Patient, Case Report Subject, via Cureus

Acute management strategies vary across medical centers.

Experts emphasize that look-alike ampoules stored together on procedural trays and omitted verification steps before surgical incision eliminate critical safety barriers, allowing drug errors to reach the subarachnoid space unchecked.